Alert archive / California / Flash Flood Warnings in 1996

Flash Flood Warning 9, NWS San Diego, CA

September 7, 1996San Diego County, California

NWS San Diego, CA issued this flash flood warning at Sep 7, 1996, 5:20 PM PDT for San Diego County, California. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 1996, 5:20 PM PDT (00:20 UTC)
Expired
Sep 7, 1996, 6:30 PM PDT
In force
70 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 1996-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 1996-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1917 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAN 080023
FFWSAN
CAC073-080115-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
520 PM PDT SAT SEP 7 1996
 
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  630 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST CALIFORNIA
 
   ...NORTHEASTERN SAN DIEGO COUNTY SAN YSIDRO MOUNTAIN AREA INCLUDING
SAN YSIDRO CREEK AND SAN FELIPE CREEK...
 
AT 515 PM DOPPLER RADAR INDICATED A STRONG THUNDERSTORM SOUTHEAST OF
WARNER SPRINGS OVER SAN YSIDRO MOUNTAIN AREA PRODUCING HEAVY RAIN.
A REMOTE SENCING RAIN GUAGE IN THE AREA INDICATED NEARLY AN INCH OF
RAIN IN THE PAST HOUR.  RADAR INDICATED HEAVY RAIN WAS CONTINUING IN THE
AREA WHILE ANOTHER THUNDERSTORM WAS DEVELOPING IN THE AREA.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
HORTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 1:15 PM PDT, 4 hours 5 minutes earlier.

Area forecast discussion, Sep 7, 1:15 PM PDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PDT SAT SEP 7 1996

NEXRAD HAS COME ALIVE...50+ DBZ OVER MT LAGUNA AND LARGE AREA OF 50+
JUST SOUTH OF THE BORDER. VISUALLY...THE TCU ARE LOOKING MIGHTY CRISP
AND RIPE. LOX HAS PUT OUT WATCH...AND WE FOLLOWED WITH FFS FOR LAGUNA
MOUNTAINS. MORE FFS LIKELY...KEEPING EYE OPEN FOR BOULEVARD-PALOMAR-
WARNER SPRINGS-BORREGO. NEW AVN STRONGER WITH 85% RH ALL OVER DESRTS
AND MTS TODAY AND SUNDAY AND CONTIUNUE THE TREND OF HAVING BULLSEYE RH
SLIDING SLOWLY NW THRU MONDAY. VALLEYS COULD GET TSTRMS BOTH TDY AND TMRW.

SAN UU 068/078 068/078 066 140000
SGX UU 063/085 063/084 064 140000
RAL UU 062/098 062/097 063 140111
L35 BB 044/0"76 044/075 047 142222
PSP BB 074/105 074/104 076 142222

MACKECHNIE

Nearby

Flash Flood Warnings in California, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.